Alert archive / Michigan / Beach Hazards Statements in 2018

Beach Hazards Statement 7, NWS Grand Rapids, MI

July 6, 2018Allegan County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Jul 6, 2018, 9:27 AM EDT for Allegan County, Van Buren County, Michigan. It took effect at Jul 6, 2018, 12:00 PM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jul 6, 2018, 9:27 AM EDT (13:27 UTC)
In effect from
Jul 6, 2018, 12:00 PM EDT
Expired
Jul 6, 2018, 11:00 PM EDT
In force
11 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 1.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-141 m²/s²
0-3 km storm-relative helicity
-90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

153 
WHUS43 KGRR 061327
CFWGRR

LAKESHORE HAZARD MESSAGE
National Weather Service GRAND RAPIDS MI
927 AM EDT Fri Jul 6 2018

MIZ064-071-062130-
/O.NEW.KGRR.BH.S.0007.180706T1600Z-180707T0300Z/
Allegan-Van Buren-
927 AM EDT Fri Jul 6 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Grand Rapids has issued a Beach
Hazards Statement...which is in effect through this evening. 

* HIGH WAVE ACTION... STRONG CURRENTS AND DANGEROUS SWIMMING 
  CONDITIONS EXPECTED.

* STRONG STRUCTURAL CURRENTS EXPECTED. 

* STRONG LONGSHORE CURRENTS EXPECTED. 

* RIP CURRENTS POSSIBLE. 

* LOCATION...BEACHES FROM Holland to St. Joseph.
  

* BEACHES WITH PARTICULARLY DANGEROUS CONDITIONS INCLUDE... 

  FOR NORTH FLOW USE: 

  North Beach in South Haven...

 
* OVERVIEW/POTENTIAL IMPACTS...North winds will result in building
  waves this afternoon and evening. Waves are forecasted to reach
  4 feet resulting in hazardous swim conditions...especially
  around the north side of any piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High Wave Action makes swimming difficult and can tire even a
strong swimmer quickly. 

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural Currents can
sweep you out into deeper water along the pier structure.

A longshore current is a lake current that moves parallel to
shore. Longshore currents can be strong enough to Prevent
swimmers from being able to keep their feet on the bottom...
making it difficult to return to shore.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

&&

$$


WEATHER.GOV/GRR
2 follow-up statements
724 
WHUS43 KGRR 061914
CFWGRR

LAKESHORE HAZARD MESSAGE
National Weather Service GRAND RAPIDS MI
314 PM EDT Fri Jul 6 2018

MIZ064-071-070300-
/O.CON.KGRR.BH.S.0007.000000T0000Z-180707T0300Z/
Allegan-Van Buren-
314 PM EDT Fri Jul 6 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* HIGH WAVE ACTION... STRONG CURRENTS AND DANGEROUS SWIMMING 
  CONDITIONS EXPECTED. 

* STRONG STRUCTURAL CURRENTS EXPECTED.

* STRONG LONGSHORE CURRENTS EXPECTED.

* RIP CURRENTS POSSIBLE.

* LOCATION...BEACHES FROM Holland to St. Joseph.

* BEACHES WITH PARTICULARLY DANGEROUS CONDITIONS INCLUDE...

 FOR NORTH FLOW USE:

 North Beach in South Haven...

* OVERVIEW/POTENTIAL IMPACTS...North winds will result in 
  building waves late this afternoon and evening. Waves are 
  forecasted to reach 4 feet resulting in hazardous swim 
  conditions... especially around the north side of any piers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High Wave Action makes swimming difficult and can tire even a
strong swimmer quickly.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural Currents can
sweep you out into deeper water along the pier structure.

A longshore current is a lake current that moves parallel to
shore. Longshore currents can be strong enough to Prevent
swimmers from being able to keep their feet on the bottom...
making it difficult to return to shore.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

&&

$$


WEATHER.GOV/GRR
679 
WHUS43 KGRR 070147
CFWGRR

LAKESHORE HAZARD MESSAGE
National Weather Service GRAND RAPIDS MI
947 PM EDT Fri Jul 6 2018

MIZ064-071-070300-
/O.CON.KGRR.BH.S.0007.000000T0000Z-180707T0300Z/
Allegan-Van Buren-
947 PM EDT Fri Jul 6 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* HIGH WAVE ACTION... STRONG CURRENTS AND DANGEROUS SWIMMING 
  CONDITIONS EXPECTED. 

* STRONG STRUCTURAL CURRENTS EXPECTED.

* STRONG LONGSHORE CURRENTS EXPECTED.

* RIP CURRENTS POSSIBLE.

* LOCATION...BEACHES FROM Holland to St. Joseph.

* BEACHES WITH PARTICULARLY DANGEROUS CONDITIONS INCLUDE...

FOR NORTH FLOW USE:

North Beach in South Haven...

* OVERVIEW/POTENTIAL IMPACTS...North winds have result in waves as
  high as 7 feet at times, as seen near the Cook Nuclear Power
  Plant at 820 pm this evening. Also near South Haven between 7 
  pm and 830 pm waves have been as high as 6.8 feet. These waves 
  are expected to subside quickly and be under 4 feet by 11 pm 
  this evening. 
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High Wave Action makes swimming difficult and can tire even a
strong swimmer quickly.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural Currents can
sweep you out into deeper water along the pier structure.

A longshore current is a lake current that moves parallel to
shore. Longshore currents can be strong enough to Prevent
swimmers from being able to keep their feet on the bottom...
making it difficult to return to shore.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

&&

$$


WEATHER.GOV/GRR

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 6, 7:45 AM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 6, 7:45 AM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
745 AM EDT Fri Jul 6 2018

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 330 AM EDT Fri Jul 6 2018

Cooler and less humid conditions are in store today thanks to
northerly winds behind a front which passed through the region
overnight.

A large high pressure system will impact our weather for the next
several days, providing a lengthy stretch of sunny and warm
weather with comfortable humidity levels. Prospects for any rain
are minimal over the next week.

&&

.SHORT TERM...(Today through Sunday)
Issued at 330 AM EDT Fri Jul 6 2018

No major issues in the short term. Dew points continue to tumble
as northerly flow advects drier air into the region. The dew
point here at GRR recently dropped 15 degrees in an hour, giving
welcome relief to the oppressive humidity levels.

Expect pleasant, more comfortable, conditions going forward along
with sunny/warm days and clear/cool nights. The drier air mass
will support large diurnal temperature swings of roughly 30
degrees. Low temperatures tonight could easily dip into the 40s in
the normally colder spots up north with the sfc high directly
overhead.

High temps should moderate over the weekend as the center of the
sfc high slips east. Temps tend to overperform in dry air masses
with full sun this time of year, so upr 80s certainly possible by
Sunday.

.LONG TERM...(Sunday night through Thursday)
Issued at 330 AM EDT Fri Jul 6 2018

Looks like we may be entering a drought. Weak back door front
slips through on Monday night but likely comes through dry and
just acts to reinforce the dry air. Perhaps a better chance for a
few showers arrives next Thursday with a front leaning from the
northwest, but this is questionable given the persistent dry air
mass which will be in place. In general the long term will
feature more sunny/warm and dry summer weather.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 745 AM EDT Fri Jul 6 2018

VFR/CLR weather will prevail today and tonight. North-northeast
sfc winds around 10 kts today will become light/calm tonight.

&&

.MARINE...
Issued at 330 AM EDT Fri Jul 6 2018

We continue to expect a period of stronger north winds today which
could flirt with small craft advisory criteria south of Muskegon.
The NamNest supports a 3-6 hour period from mid afternoon through
early evening where winds could be be 20-25 kts, but is the only
model which is that aggressive. Believe a good compromise is to
call for north winds of 10-20 kts in most zones today, with 2 to
4 footers and moderate swim risk south of Grand Haven.

The north flow today may promote overturning with our current high
water temps in the 70s possibly tumbling into the 50s at the
coastline to start the weekend.

&&

.FIRE WEATHER...
Issued at 330 AM EDT Fri Jul 6 2018

RH values today are expected to fall to near 25 pct this afternoon
north of I-96 with highs near 80. This may promote an elevated
fire danger although winds are forecast to be relatively light, so
no red flag watch/warning will be issued at this time. This was
coordinated yesterday with our fire weather partners.

&&

.HYDROLOGY...
Issued at 1111 AM EDT Thu Jul 5 2018

River levels are a little above normal for this time of year, but
steady or slowly falling. There is a chance of showers and
thunderstorms across the area into the evening. Rainfall will be
highly variable. Under two tenths of an inch of rain is expected
most places through the week, but any thunderstorms could produce
locally heavy rain with highly localized flooding.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Meade
SHORT TERM...Meade
LONG TERM...Meade
AVIATION...Meade
FIRE WEATHER...Meade
HYDROLOGY...63
MARINE...Meade
Hazardous weather outlook, Jul 6, 4:32 AM EDT, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
432 AM EDT Fri Jul 6 2018

LMZ844>849-MIZ037-043-050-056-064-071-070845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Oceana-
Muskegon-Ottawa-Allegan-Van Buren-
432 AM EDT Fri Jul 6 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

There is a moderate risk of rip currents at Lake michigan beaches
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MIZ038>040-044>046-051-052-057>059-065>067-072>074-070845-
Lake-Osceola-Clare-Newaygo-Mecosta-Isabella-Montcalm-Gratiot-Kent-
Ionia-Clinton-Barry-Eaton-Ingham-Kalamazoo-Calhoun-Jackson-
432 AM EDT Fri Jul 6 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 9:28 AM EDTSmall Craft AdvisoryGRR14 hr

Nearby

Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.